×

zbMATH — the first resource for mathematics

Simple classical groups of Lie type are determined by their character degrees. (English) Zbl 1259.20008
Working over \(\mathbb C\), let \(G\) be a finite group and denote by \(\mathrm{Irr}(G)\) the set of all irreducible (complex) characters of \(G\). Let \(X(G)=\{\chi(1):\chi\in\mathrm{Irr}(G)\}\) be the set of all irreducible character degrees, ignoring multiplicities. Let \(X_1(G)\) be the degree pattern, namely the set of all irreducible character degrees of \(G\), counting multiplicities (this is precisely the first column of the (ordinary) character table for \(G\)).
It is known by Molien’s theorem that determining the structure of the (complex) group algebra is equivalent to knowing \(X_1(G)\). It was conjectured that all non-Abelian simple groups are uniquely determined by the structure of their group algebras, and subsequently this conjecture was verified for several classes of such groups. Huppert made a stronger (and still open) conjecture that, for \(H\) any non-Abelian simple group such that \(X(G)=X(H)\), then \(G\cong H\times A\) where \(A\) is Abelian.
The author proves that for \(H\) a non-Abelian simple group and \(G\) any finite group, if \(X_1(G)=X_1(H)\), then \(G\cong H\). He proves this result only for simple classical groups of Lie type, because the author has already shown the result to hold for all other non-Abelian simple groups. As a corollary therefore all non-Abelian simple groups are uniquely determined by the structure of their (complex) group algebras. The main lemma, which requires the classification of finite simple groups, considers non-Abelian simple groups of the form \(G/M\) where \(G\) is perfect and \(M\) is a maximal normal subgroup.

MSC:
20C15 Ordinary representations and characters
20C33 Representations of finite groups of Lie type
20D06 Simple groups: alternating groups and groups of Lie type
20C05 Group rings of finite groups and their modules (group-theoretic aspects)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Berkovich, Y.; Zhmudʼ, E., Characters of finite groups. parts 1, 2, Transl. math. monogr., vols. 172, 181, (1997), Amer. Math. Soc. Providence, RI
[2] Bianchi, M., Character degree graphs that are complete graphs, Proc. amer. math. soc., 135, 3, 671-676, (2007) · Zbl 1112.20006
[3] Brauer, R., Representations of finite groups, Lectures on modern math., vol. I, (1963) · Zbl 0118.26802
[4] Carter, R.W., Finite groups of Lie type. conjugacy classes and complex characters, Pure appl. math., (1985), Wiley-Interscience/John Wiley and Sons New York · Zbl 0567.20023
[5] Conway, J.H.; Curtis, R.T.; Norton, S.P.; Parker, R.A.; Wilson, R.A., Atlas of finite groups, (1985), Oxford University Press Eynsham · Zbl 0568.20001
[6] Dade, E.C., Deux groupes finis distincts ayant la même algèbre de groupe sur tout corps, Math. Z., 119, 345-348, (1971), (in French) · Zbl 0201.03303
[7] Guralnick, R.M., Subgroups of prime power index in a simple group, J. algebra, 81, 304-311, (1983) · Zbl 0515.20011
[8] Hertweck, M., A counterexample to the isomorphism problem for integral group rings, Ann. of math. (2), 154, 1, 115-138, (2001) · Zbl 0990.20002
[9] Huppert, B., Some simple groups which are determined by the set of their character degrees. I, Illinois J. math., 44, 4, 828-842, (2000) · Zbl 0972.20006
[10] Huppert, B., Some simple groups which are determined by the set of their character degrees. II, Rend. semin. mat. univ. Padova, 115, 1-13, (2006) · Zbl 1156.20008
[11] Isaacs, M., Character theory of finite groups, (2006), AMS Chelsea Publishing Providence, RI · Zbl 1119.20005
[12] Kimmerle, W., Group rings of finite simple groups. around group rings, Resenhas, 5, 4, 261-278, (2002) · Zbl 1047.20007
[13] Kimmerle, W., Composition factors from the group ring and artinʼs theorem on orders of simple groups, Proc. lond. math. soc. (3), 60, 89-122, (1990) · Zbl 0668.20009
[14] Lübeck, F., Smallest degrees of representations of exceptional groups of Lie type, Comm. algebra, 29, 5, 2147-2169, (2001) · Zbl 1004.20003
[15] Malle, G.; Zalesskii, A., Prime power degree representations of quasi-simple groups, Arch. math. (basel), 77, 6, 461-468, (2001) · Zbl 0996.20006
[16] Nagl, M., Charakterisierung der symmetrischen gruppen durch ihre komplexe gruppenalgebra, stuttgarter mathematische berichte, (2011)
[17] M. Nagl, Über das Isomorphieproblem von Gruppenalgebren endlicher einfacher Gruppen, Diplomarbeit, Universität Stuttgart, 2008.
[18] Seitz, G., Cross-characteristic embeddings of finite groups of Lie type, finite and algebraic, Proc. lond. math. soc., 60, 166-200, (1990) · Zbl 0692.20037
[19] Tiep, P.H.; Zalesskii, A., Some characterizations of the Weil representations of the symplectic and unitary groups, J. algebra, 192, 1, 130-165, (1997) · Zbl 0877.20030
[20] Tiep, P.H.; Zalesskii, A., Minimal characters of the finite classical groups, Comm. algebra, 24, 6, 2093-2167, (1996) · Zbl 0901.20031
[21] Tong-Viet, H.P., Symmetric groups are determined by their character degrees, J. algebra, 334, 1, 275-284, (2011) · Zbl 1246.20007
[22] Tong-Viet, H.P., Alternating and sporadic simple groups are determined by their character degrees, Algebr. represent. theory, (2011)
[23] Tong-Viet, H.P., Simple exceptional groups of Lie type are determined by their character degrees, Monatsh. math., (2011) · Zbl 1245.20010
[24] Tong-Viet, H.P., The simple ree groups \({}^2F_4(q^2)\) are determined by the set of their character degrees, J. algebra, 339, 1, 357-369, (2011) · Zbl 1245.20010
[25] H.P. Tong-Viet, T.P. Wakefield, On Huppertʼs conjecture for \(G_2(q), q \geqslant 7\), submitted for publication. · Zbl 1262.20011
[26] Wakefield, T.P., Verifying huppertʼs conjecture for \(\mathit{PSL}_3(q)\) and \(\mathit{PSU}_3(q^2)\), Comm. algebra, 37, 8, 2887-2906, (2009) · Zbl 1185.20014
[27] Wakefield, T.P., Verifying huppertʼs conjecture for \(P S p_4(q)\) when \(q > 7\), Algebr. represent. theory, (2011)
[28] Willems, W., Blocks of defect zero in finite simple groups of Lie type, J. algebra, 113, 2, 511-522, (1988) · Zbl 0653.20014
[29] Zsigmondy, K., Zur theorie der potenzreste, Monatsh. math. phys., 3, 1, 265-284, (1892) · JFM 24.0176.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.